Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 53, NWS Tucson, AZ

August 9, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 9, 2005, 1:55 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 1:55 PM MST (20:55 UTC)
Expired
Aug 9, 2005, 4:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 092101
FFWTWC
AZC019-100000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...
   PICTURE ROCKS...SILVERBELL AND THE SABINO...BEAR AND VENTANA
   CANYONS OF THE CATALINA MOUNTAINS.

* UNTIL 500 PM MST

* AT 155 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING IS OCCURRING FROM HEAVY RAINFALL OVER THE PAST TWO
  HOURS ACROSS THE NORTHERN PORTIONS OF THE TUCSON METRO AREA...
  CATALINA MOUNTAIN AND BETWEEN PICTURE ROCKS AND SILVERBELL. 

DOPPLER RADAR INDICATED A BROAD AREA OF RAINFALL AROUND ONE INCH 
WITH POCKETS OF UP TO 1.50 INCHES ACROSS THE NORTHERN PORTIONS OF 
THE CITY OF TUCSON AND ORO VALLEY INCLUDING THE SABINO...VENTANA AND 
BEAR CANYONS ON THE CATALINA MOUNTAINS. AND BETWEEN PICTURE ROCKS AND 
SILVERBELL. 

SIGNIFICANT FLOODING IS LIKELY OVER MUCH OF THE NORTHERN TUCSON 
METRO AREA... IN ADDITION...FLOODING IS LIKELY TO OCCUR OVER THE NEXT
COUPLE OF HOURS ALONG THE SABINO...VENTANA AND BEAR CANYONS AS RAINFALL
RUNOFF CONTINUES TO MAKE ITS WAY DOWN THE MOUNTAIN. NORMALLY CRY WASHES 
WILL HAVE SEVERAL FEET OF FLOWING WATER. NUMEROUS REPORTS OF FLOODED 
CITY STREETS HAVE BEEN RECEIVED OVER CENTRAL AND NORTHERN TUCSON.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.

LAT...LON 3224 11172 3218 11049 3249 11054 3248 11187

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 092217
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
313 PM MST TUE AUG 9 2005

AZC019-100000-
PIMA AZ-
313 PM MST TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM MST FOR NORTHEASTERN
PIMA COUNTY...

AT 300 PM MST...NATIONAL SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS DIMINISHING OVER THE AREA...BUT THUNDERSTORMS WILL 
CONTINUE TO DEVELOP AND MOVE NORTHWEST AT 5 MPH ACROSS THE WARN 
AREA.  NWS EMPLOYEE REPORTED STONE UNDERPASS IN DOWNTOWN TUCSON WAS 
FLOODED AND CLOSED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORO VALLEY...
MARANA AND THREE POINTS.

RUNOFF FROM THE CATALINA MOUNTAINS WILL CONTINUE AND CAUSE RISES IN 
SABINO CREEK AND VENTANA CANYON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS...WASHES AND UNDERPASSES.  DO NOT DRIVE INTO FLOODED AREAS. 
TURN AROUND DONT DROWN.

LAT...LON 3198 11151 3199 11103 3221 11059 3249 11054
      3248 11178

$$

SCHAFFNER

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:15 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 9, 9:15 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST TUE AUG 9 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE IS CURRENTLY OVER EASTERN NEW MEXICO.
THE AXIS WILL DRIFT ABOUT NEW MEXICO OVER THE NEXT COUPLE OF
DAYS...THEN SHIFT EAST OVER THE TEXAS PANHANDLE AND FRONT RANGE OVER
THE WEEKEND. AS THIS OCCURS A DISTURBANCE WILL MOVE NORTH THROUGH
SRN CALIFORNIA AND EVENTUALLY INTO NRN ARIZONA. THIS WILL KEEP THE
FLOW LIGHT SOUTH-SOUTHEAST THROUGH FRIDAY...WITH IT TURNING
SOUTHWEST AND INCREASING BIT FRIDAY THROUGH THE WEEKEND. DEEP
MOISTURE IS FIRMLY ENTRENCHED OVER THE AREA...SEVERAL IMPULSES WILL
DRIFT AROUND IN THE LIGHT FLOW HELPING TO FOCUS ORGANIZED ACTIVITY
THROUGH THE WEEKEND. MODELS CONTINUE TO ADVERTISE DRYING BEGINNING
NEXT TUESDAY...BUT FEEL THIS IS OVERDONE GIVEN EXTENT OF THE DEEP
MOISTURE OVER THE SOUTHWEST US...SO WILL ONLY NUDGE BACK POPS A BIT
NEXT WEEK.

TODAY LOOKS RIPE FOR ACTIVE CONVECTION...MODIFIED SOUNDING GIVES ALL
GO AFTER TEMPS REACH UP AROUND 90. ALTHOUGH...WILL WE REACH
90...PLENTY OF DEBRIS CLOUDINESS HANGING OVER THE WRN 2/3 OF THE CWA
FROM COMPLEX OVER SONORA. CLEARING IS TRYING TO SPREAD IN FROM THE
EAST...BUT HAS BEEN SLOW TO DO SO. WE CERTAINLY HAVE THE
MOISTURE...WITH PWS FROM 1.5-2.0 AREA WIDE AND DEWPOINTS IN THE
UPPER 60S TO NEAR 70S. SRN ARIZONA ALSO REMAINS IN AN AREA OF WEAK
DIFFLUENCE ALOFT. THE KEY WILL BE HEATING AND RIGHT NOW THE BET IS ON
GETTING ENOUGH CLEARING FOR A BIG DAY.

SLOW MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN FOR
FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA LATE THIS AFTERNOON
AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE
PAST COUPLE OF DAYS IN MANY AREAS. ESPECIALLY ACROSS PIMA COUNTY AND
WESTERN GRAHAM COUNTY. WHERE SATURATED SOILS WILL CAUSE ANY
ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED
BY PONDED OR RUNNING WATER.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 11:55 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 9 2005

AZZ019-029>035-101800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1155 AM MST TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING MAINLY OVER THE HIGHER
TERRAIN LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS AND THE
RINCONS...BUT MORE STORMS ARE DEVELOPING IN THE VALLEYS TODAY
COMPARED TO YESTERDAY. STORMS ARE DRIFTING SLOWLY TO THE NORTHWEST
AND ACTIVITY WILL CONTINUE TO SHIFT TO THE VALLEYS AND FAR WESTERN
DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT
WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS PIMA COUNTY...
SOUTHEAST PINAL...AND COCHISE COUNTIES WHERE SATURATED SOILS WILL
CAUSE ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY
OCCUPIED BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MOISTURE OVER MUCH OF THE REGION WITH VALUES FROM 1.6-1.8 INCHES. IN
ADDITION DEWPOINT TEMPERATURES AT THE SURFACE ARE GENERALLY IN THE
60S TO LOWER 70S.

AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA
BETWEEN THE UPPER HIGH OVER WESTERN NEW MEXICO AND AN INVERTED
TROUGH JUST WEST OF THE GULF OF CALIFORNIA INTO SOUTHERN CALIFORNIA.

THE REMNANTS OF A STORM COMPLEX FROM THE OVERNIGHT HOURS OVER SONORA
MEXICO IS CURRENTLY MAKING ITS WAY TOWARD SOUTH CENTRAL ARIZONA
WHICH WILL LIKELY ENHANCE THE ACTIVITY THAT DEVELOPS TODAY...
ESPECIALLY OVER CENTRAL AND EASTERN PORTIONS OF PIMA COUNTY.

THE 12Z SOUNDING FROM KTUS INDICATED A VERY MOIST AIRMASS IN PLACE
WITH A PRECIPITABLE WATER VALUE OF 1.79 INCHES. IN ADDITION...THE
AIRMASS WAS VERY UNSTABLE. MID LEVEL WINDS WERE ALSO LIGHT...
THEREFORE THE STORMS THAT DEVELOP TODAY SHOULD BE RATHER SLOW MOVERS
AND THE THREAT FOR FLOODING RAINS WILL BE THE MAIN THREAT FOR THIS
AFTERNOON AND EVENING...BUT WE CANT RULE OUT THE POTENTIAL FOR A
FEW OF THE STORMS TO PRODUCE WET MICROBURSTS AS WELL. ONE LIMITING
FACTOR FOR THE DEVELOPMENT OF STORMS TODAY WILL BE THE EXTENSIVE
CLOUD COVER WHICH WILL LIMIT THE AMOUNT OF SOLAR INSOLATION WE
RECEIVE.

SLOW NORTHWEST MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED
CONCERN FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY
RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MOLLERE

In the hours before

Local storm report, Aug 9, 11:43 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      12 SE GREEN VALLEY      31.73N 110.87W
08/08/2005                   SANTA CRUZ         AZ   OTHER FEDERAL

            HOME IN MADERA CANYON FLOODED. ABOUT 2 FEET OF WATER AND
            MUD REPORTED IN HOME BY CORONADO NATIONAL FOREST. SMALL
            AREA OF 1.50 INCH RADAR INDICATED RAINFALL FELL ON
            UPPER-MOST PORTION OF MADERA CANYON WATERSHED.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:38 PM MSTFlash Flood WarningTWCGraham37 min
Aug 8, 9:16 PM MSTFlash Flood WarningTWCCochise
Aug 9, 12:04 PM MSTFlash Flood WarningTWCPima56 min
Aug 9, 4:08 PM MSTFlash Flood WarningTWCPima, Santa Cruz37 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.